Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 162, NWS Sioux Falls, SD

July 4, 2003Aurora County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 4, 2003, 7:56 PM CDT for Aurora County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2003, 7:56 PM CDT (00:56 UTC)
Expired
Jul 4, 2003, 8:30 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Aurora County, SD

The radar

The Sioux Falls radar (KFSD), 152 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 7:20 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
2027 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 050056
SVRFSD
SDC003-050130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
755 PM CDT FRI JUL 4 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 830 PM CDT

* AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER AURORA COUNTY...OR ABOUT 15 MILES SOUTH OF
  WESSINGTON SPRINGS...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL AURORA COUNTY THROUGH 810 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4392 9873 4380 9874 4372 9835 4393 9834

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:40 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 4, 3:40 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT FRI JUL 4 2003

...SHORT TERM...
ANOTHER TRICKY FCST INVOLVING NMRS TROFS AND S/WS MOVG THRU THE
FAST UPPER FLOW ACRS THE NRN TIER OF STATES. FOR TNGT...OLD OUTFLOW
BNDRY AND HUNG UP CDFNT DRAPED ACRS NW IA. CONVECTION MAY CONT TO
FIRE UP ALONG THIS BNDRY IN THIS AREA THRU THE EVENING HRS UNTIL WE
START TO LOSE SOME OF THE HEATING. IN ADDN...IT APPEARS THAT A VORT
LOBE MAY DVLP EARLY THIS EVENING OVER N CNTRL NEB WHICH COULD HELP
TO REFIRE ANY CONVECTION ACRS THE SRN CWA...BUT BEST CHCS WL BE IN
NW IA AS THEY ARE IN THE RR JET QUAD. IN ADDN...ANOTHER S/W WL
MOVE THRU THE FLOW...CRNTLY SPARKING QUITE A BIT OF CONVECTION IN NW
SD. THIS SYSTEM MAY AFFECT THE WRN CWA LATER THIS EVENING...MOVG
THRU THE BROOKINGS AND SW MN AREA JUST BEFORE MIDNIGHT. NOT A GREAT
CHC OF RAIN...BUT CANNOT RULE IT OUT. THOUGHTS ARE RIGHT NOW THAT
THE SVR THREAT IS MINIMAL OVER THE AREA WITH SHEAR THAT IS RATHER
WEAK...AND EITHER WEAK LIFT OR SUBSIDENCE AFFECTING THE FSD FA. SO
WILL NOT MENTION SVR WORDING IN THE ZONES.

SATURDAY DAYTIME REMAINS INTERESTING. ETA CONTS TO POINT TOWARD A
LARGE AMNT OF RESIDUAL LOW TO MID LVL FRONTOGENESIS OVER PARTS OF
THE SRN CWA...ALONG WITH STRONG MID LVL -DIV Q. THE ETA WAS
DISPLAYING QPF FIRST IN THE SW CWA SAT MRNG...MOVG EWD ALONG I 90
AND SWRD AS THE PROGRESSED. AS USUAL GETTING CLOSE TO THE EVENT...
THE ETA HAS NUKED THE PCPN DESPITE THE ABOVE MENTIONED PROBLEMS...
BUT NOT THE GFS HAS PICKED UP ON THE QPF WITH A CONVECTIVE LOOKING
INDUCED VORT MAX SATURDAY AFTN. THEREFORE...CONT TO GO CHC POPS OVER
THE SRN CWA FOR SATURDAY...ESP IN THE AFTN. ETA/GFS ARE IN GOOD
AGREEMENT ON BRINGING ANOTHER S/W THRU THE ZONAL FLOW SATURDAY
NIGHT. THIS ONE COULD BE STRONG AND WORTH STRONG CHC POPS.

THIS SATURDAY NIGHT WAVE EXITS RAPIDLY...AND BEHIND IT MID LVL WAA
USHERS IN FOR MUCH OF THE DAY ON SUNDAY. MUCH OF THE CWA IS CAPPED
OFF AGAIN WITH +12 TO +14C AIR AT H7. HOWEVER BOTH MODELS THEN SHOW
ANOTHER VERY VIGOROUS DISTURBANCE AND ASSOCIATED CDFNT MOVG INTO THE
AREA SUNDAY NIGHT. THIS WAVE HAS BEEN WELL ADVERTISED...AND IS
CRNTLY ON THE WV IMAGERY IN WRN CANADA. COULD BE SOME MORE SVR TS
WITH THIS ONE SO WILL KEEP AN EYE ON IT. PCPN WILL BE ALONG AND
BEHIND THE LOW LVL BNDRY WHERE THE CAP BREAKS DOWN. LOW LVL BNDRY
THEN CONTINUES TO LAY OVER FM W TO E ACRS THE SRN CWA ON MONDAY AND
MONDAY NIGHT...WHICH WL KEEP A CHC OF TS/SHRA GOING FM I 90 SWRD IN
THIS TIMEFRAME.

...LONG TERM...
OVERALL...MODELS CONT TO BE IN GOOD AGREEMENT WITH THE LARGE SCALE
FEATURES. THE LAST IN THE SERIES OF S/WS MOVES THRU ON TUE AND TUE
NIGHT. THIS IS FOLLOWED BY SOME SUBSTANTIAL RIDGING BUILDING JUST TO
THE WEST OF THIS AREA...POTENTIALLY CAPPING THINGS OFF LATE IN THE
WEEK. NEW GFS RUNS POINTED TO SOME QPF IN THE SIOUX CITY AREA ON
THURSDAY. HARD TO HANG MY HAT ON THIS RIGHT NOW SO WILL REEVALUATE
TOMORROW.

.FSD...NONE

MJF
Hazardous weather outlook, Jul 4, 11:10 AM CDT, 8 hours 46 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1110 AM CDT FRI JUL 04 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING LATE THIS
AFTERNOON...GENERALLY WEST OF THE JAMES RIVER IN SOUTHEAST SOUTH
DAKOTA. THE THUNDERSTORMS ARE THEN EXPECTED TO BECOME MORE
NUMEROUS AS THEY SPREAD EAST THIS EVENING...WITH THE BEST CHANCE
BEING ALONG AND SOUTH OF INTERSTATE 90.  SOME OF THESE
THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SATURDAY
NIGHT...AND AGAIN LATE SUNDAY AFTERNOON AND NIGHT. SOME OF THESE
STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM IN SOUTH CENTRAL
SOUTH DAKOTA... AND ALONG AND SOUTH OF INTERSTATE 90 OVER
SOUTHEAST SOUTH DAKOTA INTO NORTHEAST NEBRASKA AND NORTHWEST IOWA
AFTER 7 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WB

In the hours before

Local storm report, Jul 4, 2:44 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
244 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 PM    PARKSTON                  SD   60 MPH TSTM GUST
07/03/03   HUTCHINSON                     REPORTED BY STORM
                                          SPOTTER.

1030 PM    4 ESE FREEMAN             SD   60 MPH TSTM GUST
07/03/03   HUTCHINSON                     REPORTED BY STORM
                                          SPOTTER. 50 TO 60 MPH
                                          WIND. LARGE TREE BROKEN
                                          OFF.

1040 PM    2 NNW ETHAN               SD   60 MPH TSTM GUST
07/03/03   DAVISON                        REPORTED BY STORM
                                          SPOTTER. NUMEROUS TREE
                                          BRANCHES DOWN.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:59 PM CDTSevere Thunderstorm WarningFSDJerauld31 min
Jul 4, 8:24 PM CDTSevere Thunderstorm WarningFSDGregory66 min
Jul 4, 8:30 PM CDTSevere Thunderstorm WarningFSDAurora30 min
Jul 4, 8:31 PM CDTSevere Thunderstorm WarningFSDJerauld44 min
Jul 4, 8:42 PM CDTSevere Thunderstorm WarningFSDSanborn48 min
Jul 4, 8:51 PM CDTSevere Thunderstorm WarningFSDDavison24 min
Jul 4, 8:58 PM CDTSevere Thunderstorm WarningFSDAurora32 min
Jul 4, 9:15 PM CDTSevere Thunderstorm WarningFSDDavison30 min
Jul 4, 9:26 PM CDTSevere Thunderstorm WarningFSDSanborn34 min
Jul 4, 9:30 PM CDTSevere Thunderstorm WarningFSDHanson45 min
Jul 4, 9:46 PM CDTSevere Thunderstorm WarningFSDMcCook44 min
Jul 4, 9:48 PM CDTTornado WarningFSDCharles Mix27 min
Jul 4, 9:53 PM CDTSevere Thunderstorm WarningFSDUnion37 min
Jul 4, 10:16 PM CDTSevere Thunderstorm WarningFSDMinnehaha44 min
Jul 4, 10:29 PM CDTSevere Thunderstorm WarningFSDMcCook31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.